Advanced Search

Home > Journals > Minerva Cardioangiologica > Past Issues > Minerva Cardioangiologica 2001 October;49(5) > Minerva Cardioangiologica 2001 October;49(5):335-42



A Journal on Heart and Vascular Diseases

Official Journal of the Italian Society of Angiology and Vascular Pathology
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 0,752

Frequency: Bi-Monthly

ISSN 0026-4725

Online ISSN 1827-1618


Minerva Cardioangiologica 2001 October;49(5):335-42


Right ventricular heart failure in a case of hyperthyroidism

Raddino R., Scarabelli T. M., Ferrari R., Portera C., Sarasso L., Fappani A., Pizzocaro C.

Cardiovascular disorders in patients affected with hyperthyroidism are very common; the increase in the heart rate and in inotropism combines with a rise in the cardiac index towards which the reduction in peripheral resistances and an increase in the venous return to the heart contribute. The increase in myocardial excitabi1ity, caused above all by triiodothyronine, may be attended with atrial extrasystoles or even with atrial fibrillation. Congestive heart failure during hyperthyroidism, even if rare, may either reveal itself in association with pre-existent cardiopathy or to be precipitated by tachyar-rhythrmia, particu1arly, by paroxysmal atrial fibrillation. The case is described of a young woman affected with Graves' disease, presenting an ingravescent dyspnoea, in which sinusal tachycardia, the S1Q3 electrocardiographic figure and the echocardiographic reports of a right ventricu1ar overload with pulmonary hypertension and systemic venous congestion, suggest picture of acute pulmonary embolism. The isolated dysfunction of the right ventricle resolved quickly after an adequate antithyroid therapy. The oddness of presentation of Graves' disease in this case would suggest the execution of the thyroid profile for all patients with a primary diagnosis of heart failure, in order to single out hyperthyroid subjects with reversible myocardial dysfunction.

language: Italian


top of page